Chapter 9. Blood Glucose Monitoring

9.3 Hypoglycemia and Hyperglycemia

The overlapping symptoms of hypo- and hyperglycemia (e.g., hunger, sweating, trembling, confusion, irritability, dizziness, blurred vision) make the two conditions difficult to distinguish from one another (Paradalis, 2005). Since the treatment is different for each condition, it is critical to test the patient’s blood glucose when symptoms occur. The risk factors that may have led to the condition, and the recent medical history of the patient also help to determine the cause of symptoms.

Hypoglycemia

Hypoglycemia is a condition occurring in diabetic patients with a blood glucose of less than 4 mmol/L. If glucose continues to remain low and is not rectified through treatment, a change in the patient’s mental status will result. Patients with hypoglycemia become confused and experience headache. Left untreated, they will progress into semi-consciousness and unconsciousness, leading rapidly to brain damage. Seizures may also occur.

Common initial symptoms of hypoglycemia include:

  • Cold, clammy skin
  • Weakness, faintness, tremors
  • Headache, irritability, dullness
  • Hunger, nausea
  • Tachycardia, palpitations

These symptoms will progress to mood or behaviour changes, vision changes, slurred speech, and unsteady gait if the hypoglycemia is not properly managed.

The hospitalized patient with type 1 or type 2 diabetes is at an increased risk for developing hypoglycemia. Potential causes of hypoglycemia in a hospitalized diabetic patient include:

  • Receiving insulin and some oral antidiabetic medications (e.g., glyburide)
  • Fasting for tests and surgery
  • Not following prescribed diabetic diet
  • New medications or dose adjustments
  • Missed snacks

Hypoglycemia is a medical emergency that must be treated immediately. An initial blood glucose reading may confirm suspicion of hypoglycemia. If you suspect that your patient is hypoglycemic, obtain a blood glucose level through skin puncture. A 15 g oral dose of glucose should be given to produce an increase in blood glucose of approximately 2.1 mmol/L in 20 minutes (Canadian Diabetes Association, 2013). Table 9.2 outlines an example of a protocol that may be used in the treatment of hypoglycemia.

Table 9.2 Hypoglycemia Treatment

Disclaimer: This is an example only of a hypoglycemia protocol. Always follow the protocol of your agency.
Capillary Blood Gas (CBG) Able to Swallow Nil per Mouth with IV Access Nil per Mouth with No IV Access
≥ 4 mmol/L No treatment necessary No treatment necessary No treatment necessary
2.2-3.9 mmol/L Give 15 g of glucose in the form of:

  • 3-5 dextrose/glucose tabs (check the label) (best choice), OR
  • 175 ml of juice or soft drink (containing sugar), OR
  • 1 tablespoon of honey, OR
  • 3 tablespoons of table sugar dissolved in water

Note: Milk, orange juice, and glucose gels increase blood glucose (BG) levels more slowly and are not the best choice unless the above alternatives are not available.

Repeat CBG every 15 to 20 minutes and repeat above if BG remains below 4 mmol/L.

Once BG reaches 4 mmol/L, give patient 6 crackers and 2 tablespoons of peanut butter. If meal is less than 30 minutes away, omit snack and give patient meal when it is available.

Notify physician.

Give 10-25 g (20-50 ml of D50W — dextrose 50% in water) of glucose intravenously over 1 to 3 minutes,
OR as per agency policy.

Repeat CBG every 15 to 20 minutes until 4 mmol/L.

Continue with BG readings every 30 minutes for 2 hours.

Notify physician.

Give glucagon 1 mg subcutaneously (SC) or intramuscularly (IM).

Position patient on side.

Repeat CBG every 15 to 20 minutes. Give second dose of glucagon 1 mg SC or IM if BG remains below 4 mmol/L.

≤ 2.2 mmol/L Call lab for STAT BG level.

Continue as above.

Call lab for STAT BG level.

Continue as above.

Call lab for STAT BG level.

Continue as above.

Data source: Canadian Diabetes Association, 2013; Paradalis, 2005; Rowe et al., 2015; VCH 2009

Hyperglycemia

Hyperglycemia occurs when blood glucose values are greater than 7 mmol/L in a fasting state or greater than 10 mmol/L two hours after eating a meal (Pardalis, 2005). Hyperglycemia is a serious complication of diabetes that can result from eating too much food or simple sugar; insufficient insulin dosages; infection, illness, or surgery; and emotional stress. Surgical patients are particularly at risk for developing hyperglycemia due to the surgical stress response (Dagogo-Jack & Alberti, 2002; Mertin, Sawatzky, Diehl-Jones, & Lee, 2007). Classic symptoms of hyperglycemia include the three Ps: polydipsia, polyuria, and polyphagia.

The common symptoms of hyperglycemia are:

  • Increased urination/output (polyuria)
  • Excessive thirst (polydipsia)
  • Increased appetite (polyphagia), followed by lack of appetite
  • Weakness, fatigue
  • Headache

Other symptoms include glycosuria, nausea and vomiting, abdominal cramps, and progression to diabetic ketoacidosis (DKA).

Potential causes of hyperglycemia in a hospitalized patient include:

  • Infection
  • Stress
  • Increased intake of calories (IV or diet)
  • Decreased exercise
  • New medications or dose adjustments

Note that testing blood glucose levels too soon after eating will result in higher blood glucose readings. Blood glucose levels should be taken one to two hours after eating.

If hyperglycemia is not treated, the patient is at risk for developing DKA. This is a life-threatening condition in which the body produces acids, called ketones, as a result of breaking down fat for energy. DKA occurs when insulin is extremely low and blood sugar is extremely high.

DKA presents clinically with symptoms of hyperglycemia as above, Kussmaul respiration (deep, rapid, and laboured breathing that is the result of the body attempting to blow off excess carbon dioxide to compensate for the metabolic acidosis), acetone-odoured breath, nausea, vomiting, and abdominal pain (Canadian Diabetes Association, 2013). Patients in DKA also undergo osmotic diuresis. They pass large amounts of urine because of the high solute concentration of the blood and the body’s attempts to get rid of excess sugar.

DKA is treated with the administration of fluids and electrolytes such as sodium, potassium, and chloride, as well as insulin. Be alert for vomiting and monitor cardiac rhythm. Untreated DKA can be fatal.

Patients with hyperglycemia may also exhibit a non-ketotic hyperosmolar state, also known as hyperglycemic hyperosmolar syndrome (HHS). This is a serious diabetic emergency that carries a mortality rate of 10% to 50%. Hyperosmolarity is a condition in which the blood has a high sodium and glucose concentration, causing water to move out of the cells into the bloodstream.

Further information on the treatment of DKA and HHS can be found on the Canadian Diabetes Association clinical guidelines website.

Critical Thinking Exercises

  1. At 0930 hours, your diabetic patient complains of feeling faint. You check his blood sugar and get a reading of 2.8 mmol/L. What actions will you take?
  2. What blood glucose level range do you expect immediately post-operatively from your patient who has type 2 diabetes? Why?

License

Icon for the Creative Commons Attribution 4.0 International License

9.3 Hypoglycemia and Hyperglycemia by British Columbia Institute of Technology (BCIT) is licensed under a Creative Commons Attribution 4.0 International License, except where otherwise noted.

Share This Book